GP increases my dose above Endo's

Saw my GP today about flu. Endo had said soon as I get sick I must take antibiotics due to my Hasimoto's. Sore throat didn't look too bad to GP but when she saw my blood test result of TSH 5.27 she increased my Levo Eltroxin dosage from.100 to 125 mcg. I questioned this as Endo set 100 mcg as he was cautious about going over the top. So GP compromised at 125mcg for 3 days then 100 mcg for 3 days and so on until retest end of February. It's good to have the two opinions. I'm still tired so feel like following the GP. What do people think? I'm new to all this.

21 Replies

oldestnewest
  • Your GP is right. Your TSH is far too high indicating that you are not on enough thyroxine. This is most likely why you are so tired. You may well feel better as your TSH comes down towards the lower part of the range. Please bear in mind that many endocrinologist are diabetes specialists and know very little about thyroid.

    I hope you start to feel better soon.

    Carolyn x

  • Thanks carolyn, yes I think so too, have started on the 125 mcg

  • Adam, there is no chance of you going 'over' with TSH 5.27 on 100mcg Levothyroxine. Your GP is right, you should be on 125mcg daily and will probably need a further increase after your next blood test. Most people are comfortable with TSH just above/below 1.0.

    thyroiduk.org.uk/tuk/about_...

  • Thanks clutter, I went down to TSH 0.017 in the hot summer taking combination of 50 mcg Eltroxin plus supplements of iodine 48 and selenium 800 mcg (Thyroid PX, thyroid support), plus iron and vitamin D supplements. This was soon after my initial diagnosis so might have been a positive overseeing. I felt cured. but it's been downhill since then - until now. These last 4 days have been a blessing.

  • Is there a rule of thumb about how much say an extra 25 mcg of Levo will decrease TSH? I started on 50 mcg being told I was borderline so I see 25 mcg as a big increases. I probably haven't got 25 mcg in context. in any case I will do anything to escape the fatigue. So 100 or 125 mcg Levo is fine with me if it makes me well.

    Second question, when to know to decrease? Or is that based on blood tests? I seemed hyper anxious in the summer when my TSH was 0.017 - actually think it was -0.017. But I might have been suffering shock from my lifestyle change due to the Hashimoto's diagnosis.

  • Actually the team that created the current t4 test say that the link between t4 and TSH doesn't work for people on Thyroid medication and should be ignored. Best to go by your T4 and t3 and how you feel :)

  • Wow. Incredible. And should T4 and T3 be in the upper quartile of their respective ranges as an earlier comment to these posts? is Levo adjusted until T3 and T4 in those ranges? This is intriguing valuable stuff.

  • Everyone is different but it seems that most people feel best with t4 in the upper quartile and t3 above half way. Basically you should go by how you feel whilst making sure that any vitamins and minerals are optimal rather than just in range.

  • Adam, it isn't possible to gauge how much 25mcg will reduce TSH, particularly when you have Hashimoto's which can cause fluctuations. 25mcg is the minimum dose available, but the tablet can be split to tweak a dose when necessary.

    Only decrease if you feel overstimulated ie palpitations, racing heart, anxious, jittery. When your TSH was 0.017 you may have had a Hashi flare which can cause some thyroid cells to die and dump hormone making you feel hyper, or it may have been the iodine. Not a good idea to take iodine when you are on Levothyroxine and its especially not good for Hashi patients.

    If you feel well on a dose but your endo thinks your TSH is too low, resist firmly any attempt to decrease your dose. Most people are comfortable with TSH just above or below 1.0 and with FT4 over half way to three quarters of the way through range.

    ps If your GP wants to raise your meds, accept. You can always take less than prescribed but its handy to have 'extra' available if you need it.

  • Thanks clutter. Does that mean this part of my thyroid is lost for good? Is it something Hasimoto's sufferers must face up to that our thyroids will be lost at some point. i clung onto the hope that I might 'recover' and my GP avoided saying it was hopeless, instead saying it would be 1-2 years until they knew the situation.

  • Adam, your thyroid isn't going to recover. Hypothyroidism is a lifelong condition requiring replacement hormone for life. Hashimoto's will eventually atrophy your thyroid gland until it becomes a small fibrous mass the size of a nut, incapable of producing any thyroid hormone unless you are able to reduce antibodies. Some people have successfully reduced Hashi attacks and antibodies by adopting a gluten-free diet. Some also give up dairy and sugar. Neither works for everyone.

    Levothyroxine will replace low thyroid hormone and can slow the progression of Hashi's but it won't repair or reverse damage.

  • Thank you clutter. How could I find out whether avoiding gluten and diary would help me? My antibodies have been increasing, TG 240 up to 501 now 475. TPO 117 up to 175 now 273.

  • Adam, Try a gluten-free diet for 3/4 months first. Gluten is the usual villain for autoimmune diseases and there's no point in restricting your diet any more than necessary right now.

  • I think your GP is 'spot on'. Your TSH is far too high and should be given sufficient levo to bring in down. Your Endo is wrong.

  • Thanks shaws. Endo said as I was borderline at 5.27 on his lab's ref range of 0.7-.4.9, hhowever e would treat my symptoms not my TSH level. Sounds like endo is one of those 'if it's within range you're ok' but he acknowledged the symptoms. Endo specialists in diabetes too so carolynB's point is interesting. Endo was much more cautious about Levo dose than GP who was concerned at TSH of 5.27 and had no doubt about the increase.

  • Any GP willing to treat you based on symptoms should be treasured. Your endo on the other hand... There it is again a reference to your only marginally out of range. Drs stick to ranges like glue but the minute you go out of range they change the goal posts! At least you got treatment and a referral to an endo. I hope you feel better on the increased dose.

  • Thanks Nickinoo1. Your reply and other replies give me the confidence to go with my GP who is a stalwart. I guess we all look up to the endocrinologist as the supreme specialist. I thought my Endo knew best when he spoke knowledgably about T3 and T4 relationship. But Endo did not seem to consider the Vitamin D relationship which I believe might be key for me. I've become aware of this from Marz's postings about "The "vitamin D3 debacle" on Youtube by Ivor Cummins which is essential viewing.

    Thanks to all on this continuing journey of knowledge building.

  • Hi Adam. The folk here are both knowledgeable and empathetic which springs from experience and drive to manage their own conditions albeit with help from medical professionals - if they are lucky - or not. Whilst a few have varying degrees of medical background as far as I can assertion most are folks who are looking to basically feel better and share. I started here only five months ago and am very grateful to those who write here directly or indirectly to questions I have about Hashimoto's, my now removed nodule/ PT and anything thyroid in between. Good luck with your quest I am sure you will get help here.

  • Unfortunately the BTA guidelines state to wait till we reach 10 before medicating. Fortunately some doctors, like yours, use their common sense.

    I hope you feel better soon.

  • Glad to hear your gp is treating your blood results. I find any virus makes me tired so perhaps that is also a cause of tiredness at the moment? Also, can the virus temporarily affect your blood results? Perhaps someone here would know, but that may explain why the endo would be reluctant to change things while you have a virus?

  • I'm impressed that your GP seems to know what he is doing!

You may also like...